Skip to main content

Near-Quadratic Lower Bounds for Two-Pass Graph Streaming Algorithms

Author(s): Assadi, Sepehr; Raz, Ran

To refer to this page use:
Abstract: We prove that any two-pass graph streaming algorithm for the s-t reachability problem in n-vertex directed graphs requires near-quadratic space of n 2-o(1) bits. As a corollary, we also obtain near-quadratic space lower bounds for several other fundamental problems including maximum bipartite matching and (approximate) shortest path in undirected graphs. Our results collectively imply that a wide range of graph problems admit essentially no non-trivial streaming algorithm even when two passes over the input is allowed. Prior to our work, such impossibility results were only known for single-pass streaming algorithms, and the best two-pass lower bounds only ruled out o(n 7/6 ) space algorithms, leaving open a large gap between (trivial) upper bounds and lower bounds.
Publication Date: 2020
Citation: Assadi, Sepehr, and Ran Raz. "Near-Quadratic Lower Bounds for Two-Pass Graph Streaming Algorithms." In IEEE 61st Annual Symposium on Foundations of Computer Science (FOCS) (2020): pp. 342-353. doi:10.1109/FOCS46700.2020.00040
DOI: 10.1109/FOCS46700.2020.00040
ISSN: 1523-8288
EISSN: 2575-8454
Pages: 342 - 353
Type of Material: Conference Article
Journal/Proceeding Title: IEEE 61st Annual Symposium on Foundations of Computer Science (FOCS)
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.